Hail, Yoakum
- When
- May 23, 3:18 PM CST
- Where
- Yoakum County, Denver City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.970, -102.850
A video was posted to social media which showed quarter size hail in Denver City.
Another day of long-lived widespread severe weather was observed on the South Plains of West Texas on the afternoon and evening of the 23rd. The first report of severe weather was received at 1518 CST with the final report at 2309 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Another day of long-lived widespread severe weather was observed on the South Plains of West Texas on the afternoon and evening of the 23rd. The first report of severe weather was received at 1518 CST with the final report at 2309 CST. A persistent long wave trough over the western United States remained in place with a dryline moving into the South Plains in the afternoon. Numerous thunderstorms developed east of the dryline and took advantage of strong shear and instability and rapidly became severe. Most reports consisted of large hail with the largest report of baseball size hail near Shallowater (Lubbock County). Despite the strong shear and low cloud bases, only one report was received of a tornado. A brief anticyclonic tornado was observed west of Brownfield (Terry County). Additionally, very heavy rainfall caused flooding in portions of the southwestern part of the city of Lubbock (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 1:35 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 235 PM CDT Thu May 23 2019 .DISCUSSION... Analysis of this afternoon's data continues to suggest the current forecast is on track. We continue to see a risk of a few thunderstorms developing across the far northern South Plains and southwestern Texas Panhandle near a dryline bulge/triple point. The upper low sub-core across northern AZ is still noted on WV imagery and should arrive near the four corners later this afternoon. This is a common position for late spring severe weather in West Texas. The cold front has dipped into Parmer and Castro county and become stationary; it is set up near the US HWY 60 corridor. A cap of 1-3C remains in place south of this boundary as evidenced by AMDAR soundings out of KLBB. Convergence across the dryline is quite weak at this time but the continued effects of diurnal heating should get us close to convective temperatures out near the TX/NM state line which is where the dryline has become better established. The cumulus field continues to yield some instances of towering Cu though the updrafts appear to be succumbing to the cap. The longer that convection holds off, the more primed the loaded gun will get with SBCape already in the 3-4kJ/kg. Winds have started to back up in our northern zones in response to pressure falls near the triple point INVOF Parmer county. This portion of the CWFA is where our greatest tornado risk will likely be with more of a hail/wind threat further down the dryline though tornadoes will certainly be possible in locally enhanced helicity near rotating cells. With little eastward movement of the line, cell training may pose a flooding threat yet the signals are mixed as to the sustainment and coverage of storms into the evening and overnight hours. The synoptic and mesoscale patterns and PWAT values do suggest a flooding potential if things can grow upscale. Our flood watch is in effect until 11Z and we will continue to reevaluate the evolution through the evening and overnight hours as we may see a continuation of heavy rain into Friday. For severe threats, baseball hail and 70 mph winds seem to be fitting given the CAPE/shear balance and antecedent environmental factors. For the period Friday through Wednesday: Southwesterly flow will persist over the region and much of the severe risk will depend on the longevity of what activity precedes a given forecast period. The current outlook suggest that areas west of I-27 will see the most recurring risk of thunderstorm activity with ares toward Aspermont perhaps receiving scant to no rainfall. A push of the surface boundary now looks to occur on Monday though data indicates a capped environment. The overall synoptic pattern suggests that heavy rain could be a more pronounced threat than severe though we will likely have windows of severe activity each day. With such a dependence on previous-day's convection, we will highlight the general mention of storms at this time and hit the severe threat on a day by day basis. Monday is a bit of a change from yesterday as the dryline surge was previously progged to occur on Tuesday. However, this makes sense if the models are correct in ejecting the southwestern UL low. Things appear to be dry (consistently) on Tuesday with storm chances on the increase later in the week once again. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for TXZ022>026-028>031-033>036- 039>041. && 26/99
Hazardous Weather Outlook National Weather Service Lubbock TX 1246 PM CDT Thu May 23 2019 TXZ021>044-240600- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1246 PM CDT Thu May 23 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible late this afternoon and evening as a dryline positions itself along the US Highway 385 corridor. Hail up to the size of baseballs, strong wind gusts up to 70 mph and tornadoes will be possible with the strongest thunderstorm activity. A Flood Watch has been issued starting this afternoon through early Friday morning due to the possibility of heavy rainfall from training storms leading to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for severe storms are expected Friday through Sunday as an active pattern continues across much of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
16 hail, 2 thunderstorm wind, 1 tornado, 1 flood, 1 funnel cloud, 1 high wind. Local standard time, as filed.
A video was posted to social media which showed quarter size hail in Denver City.
A trained spotter reported quarter size hail three miles north of Springlake along US Highway 385.
A trained spotter reported a brief anticyclonic tornado west of Brownfield.
A NWS cooperative weather observer reported quarter size hail. No damage was reported.
A picture posted to social media showed a golf ball size hail stone.
Several reports of penny size hail were received on the west side of the city of Lubbock. One report of quarter size hail was observed at 19th Street and Upland Ave.
Reports relayed by local broadcast media and on social media showed hail up to two inches in diameter. No damage was reported.
Numerous reports were received of hail ranging from nickel size to golf ball size from south of Wolfforth to southwestern portions of the city of Lubbock. No damage was reported.
Several reports were received of flooding on roads in the southwestern portion of the city of Lubbock.
Several credible reports were received of a funnel cloud moving across the southern portion of Lubbock County.
An emergency management official and the Lubbock Fire Department reported hail ranging from quarter size to golf ball size between 19th and 50th Streets along Interstate 27.
A swath of hail was reported with hail sizes ranging from golf ball up to baseball. No damage was reported.
A picture on social media showed quarter size hail in Whitharral.
A storm chaser measured hail up to golf ball size.
A member of the public submitted a picture that showed 2.25 inch diameter hail. No damage was reported.
Law enforcement in Floyd County reported that a car port had been destroyed by thunderstorm winds.
A trained spotter reported hail up to two inches in diameter in Abernathy. No damage was reported.
A trained spotter reported hail up to tennis ball size west of Floydada. No damage was reported.
A Texas Tech University West Texas mesonet site near Aiken measured a wind gust to 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823731, 823732, 823733, 823734, 823735, 823736, 823737, 823738, 823739, 823840, 823740, 823742, 823743, 823741, 823744, 823745, 823834, 823836, 823835, 823837, 823838, 823839.